Ohio, 2015

Winter Weather in Ohio, March 23, 2015

March 23, 2015 · NWS ILN · 11 events in 11 counties and zones

A clipper system crossed the Ohio Valley during the day, producing a few inches of snow in west central and central Ohio.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A clipper system crossed the Ohio Valley during the day, producing a few inches of snow in west central and central Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 23, 9:45 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 23, 9:45 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 AM EDT MON MAR 23 2015

.SYNOPSIS...
A CLIPPER TYPE DISTURBANCE WILL TRACK SOUTHEAST INTO THE OHIO
VALLEY TODAY....BRING A CHANCE OF RAIN AND SNOW. A WARM FRONT WILL
LIFT NORTHWARD ON TUESDAY BRINGING ADDITIONAL PRECIPITATION
CHANCES TO THE REGION AND WARMER TEMPERATURES FOR MID WEEK. A COLD
FRONT WILL PUSH THROUGH ON THURSDAY WITH SHOWERS AND MUCH COLDER
AIR FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A POTENT SHORTWAVE CURRENTLY OVER ILLINOIS WILL CONTINUE TO PUSH TO
THE SOUTHEAST TODAY BRINGING A MIX OF SNOW AND RAIN TO THE AREA.
HIGH RES MODELS ARE PUSHING THE PRECIP INTO THE AREA THIS
AFTERNOON AROUND 5 PM. FORECAST SOUNDINGS FROM BOTH THE GFS AND
NAM SHOW ALMOST THE ENTIRE PROFILE BELOW FREEZING (EXCEPT RIGHT AT
THE SURFACE). THIS WOULD SUPPORT PRECIP REACHING THE GROUND AS
SNOW WITH RAIN MIXING IN. EXPECT ANY ACCUMULATIONS OF SNOW TO
REMAIN AROUND AND NORTH OF I-70 AND TO BE IN THE 1" TO 2" RANGE.
RELATIVELY WARM GROUND TEMPERATURES SHOULD ALLOW THE SNOW TO MELT
ON MOST ROADWAYS...HOWEVER ELEVATED SURFACES SUCH AS BRIDGES AND
OVERPASSES MAY BECOME SLICK. MOTORISTS SHOULD USE EXTRA
CAUTION...ESPECIALLY WHEN DRIVING OVER BRIDGES AND OVERPASSES.

PREVIOUS..
NORTHWEST FLOW ALOFT WITH EMBEDDED S/W OVER THE NRN PLAINS
DROPPING SE INTO THE UPPER MS VLY THIS MORNING AND INTO OHIO
VALLEY BY EVENING. THIS S/W SHEARS OUT AND WEAKENS AS IT ENTERS
THE OHIO VALLEY. QUESTION REVOLVES AROUND HOW QUICKLY IT WILL
WEAKEN AND THE AMOUNT OF QPF AND SNOW. NUMERICAL MODEL SOLNS HAVE
TRENDED A LTL STRONGER WITH THIS SYSTEM AND ASSOCIATED LOW LEVEL
JET. HAVE BUMPED UP POPS TO CATEGORICAL ACROSS WEST
CENTRAL/PORTIONS OF E CENTRAL INDIANA THIS AFTN. LEADING EDGE SNOW
INTO CHICAGO ASSOCIATED WITH ISENTROPIC LIFT. SYNOPTIC MODEL SOLNS
ARE TOO SLOW WITH THIS INITIAL AXIS. HAVE FOLLOWED A BLEND OF
ARW/NMM FOR START TIME INTO W CENTRAL OHIO THIS MORNING. BEST LIFT
INTO THE AREA BETWEEN 18Z AND 00Z. REGARDING QPF...THE NAM IS
STRONGEST WITH LLJ AND THEREFORE HAS HIGHEST QPF. HAVE OPTED FOR A
BLENDED SOLN WHICH YIELDS UP TO 2 INCHES OF SNOW ACRS WEST CENTRAL
OHIO. THIS IS AN INCREASE. WILL HIGHLIGHT THIS POTENTIAL IN HWO
AND SPS PRODUCTS. THE ACCUMULATING SNOW IS EXPECTED TO BE NORTH OF
I-70. FURTHER SOUTH THERMAL FIELDS WILL YIELD MAINLY A RAIN EVENT.
REGARDING TEMPERATURES...EXPECT HIGHS TO BE BELOW NORMAL RANGING
FROM THE MID 30S NW TO THE LOWER 50S FAR SOUTH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
DISTURBANCE EMBEDDED IN NW FLOW WILL SHEAR AND WEAKEN AS IT TRACKS
THRU THE OHIO VALLEY THIS EVENING. THIS SYSTEM WILL BRING A MIX OF
LIGHT RAIN AND SNOW TO THE REGION...WHICH WILL END THIS EVENING.
EXPECT A GENERAL LULL IN PCPN ACTIVITY OVERNIGHT WITH CLOUDS
STAYING AROUND. OVERNIGHT LOWS WILL BE BELOW NORMAL...RANGING FROM
THE LOWER 20S NW TO THE MID 30S SOUTH.

FLOW WILL TRANSITION WITH UPPER LEVEL RIDGE BUILDING OVER THE
GREAT LAKES TUESDAY. ISENTROPIC LIFT TO DEVELOP TUESDAY WITH PCPN
DEVELOPING NORTH OF SFC WARM FRONT OVER TN VLY. HAVE LIMITED PCPN
TO THE SW AND KEPT POPS IN CHANCE CATEGORY WITH BEST LIFT/MOISTURE
TO OUR WEST. LOW LEVEL EASTERLY FLOW AND CLOUDS WILL KEEP TEMPS
BELOW NORMAL WITH HIGHS FROM THE MID 40S NORTH TO THE LOWER/MID 50S
SOUTH.

NEGATIVELY TILTED S/W TO LIFT NE INTO THE GREAT LAKES TUESDAY NIGHT/WED.
WARM FRONT TO PIVOT NORTH THRU ILN/S FA TUESDAY NIGHT. THIS WILL
KEEP A CHANCE OF PCPN IN THE FORECAST. TEMPERATURES WILL BE MILD
WITH LOWS FROM THE LOWER 40S NORTH TO THE UPPER 40S SOUTH.

AS INITIAL S/W LIFTS ACRS THE GREAT LAKES A WEAKENING FRONT WILL
WASH OUT AS IT PUSHES TOWARD THE AREA. HAVE BEST POPS ACRS THE
WEST AND WITH LIMITED INSTBY HAVE CONTD TO MENTION SLIGHT CHC OF A
THUNDERSTORM. EXPECT A WARM UP TO TEMPERATURES WITH HIGHS FROM
THE LOWER 60S FAR NORTH TO NEAR 70 SE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL SPREAD IN LATER
WEDNESDAY NIGHT INTO THURSDAY AS LOW PRESSURE TRACKS UP THE OHIO
VALLEY. COLDER AIR WILL RETURN BEHIND THE LOW WITH HIGH PRESSURE
FINALLY BUILDING IN SATURDAY. TEMPERATURES WILL BE 10 DEGREES OR
MORE BELOW NORMAL FOR THE END OF THE WEEK. AS THE HIGH MOVES EAST
AND A COLD FRONT APPROACHES ON SUNDAY TEMPERATURES WILL START TO
MODERATE BUT THERE WILL ALSO BE A CHANCE OF SHOWERS.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
PERIOD STARTS VFR WITH HIGH PRESSURE CENTERED OVER THE GREAT
LAKES. CONDITIONS WILL REMAIN VFR FOR THE MOST PART.
HOWEVER...CLOUDS ARE INCREASING AHEAD OF A RATHER POTENT SHORT
WAVE CURRENTLY IN WISCONSIN. ACCUMULATING SNOW WILL DEVELOP
BEGINNING AROUND 18Z NORTH OF DAY. THE SNOW WILL HAVE MORE OF AN
IMPACT AT NORTHERN SITES DAY CMH AND LCK WHERE VISIBILITIES COULD
FALL TO IFR. SNOW SHOULD ALSO AFFECT ILN...WITH MVFR THE EXPECTED
OUTCOME HERE. FARTHER SOUTH AT CVG AND LUK...IMPACTS SHOULD BE
LESS SO KEPT FORECAST VFR THERE. THE SNOW WILL EXIT RAPIDLY TO THE
EAST BY 04Z. MODELS SHOW LAYER OF MOISTURE DOWN AROUND 1000 FEET
LATER IN THE TAF PERIOD. WENT WITH A SCATTERED CLOUD LAYER AROUND
THAT LEVEL FOR NOW. WINDS WILL REMAIN NORTHEAST TO EAST THROUGH
THE PERIOD AT AROUND 10 KNOTS.

OUTLOOK...MVFR CEILINGS AND VISIBILITIES POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAINES
NEAR TERM...AR/HAINES
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, Mar 23, 9:47 AM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1047 AM EDT MON MAR 23 2015

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ054>056-060>065-070>074-
077>082-088-241500-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
1047 AM EDT MON MAR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ026-034-035-042>046-051>053-241500-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-
1047 AM EDT MON MAR 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO...MIAMI VALLEY
OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A MIX OF RAIN AND SNOW WILL DEVELOP ACROSS THE AREA TODAY NORTH OF I-
70. UP TO TWO INCHES OF SNOW WILL BE POSSIBLE WITH THE HIGHEST
TOTALS ALONG AND NORTH OF US 33 OVER WEST CENTRAL OHIO WHERE
PRECIPITATION WILL BE MAINLY SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather. Local standard time, as filed.

Winter Weather, Mercer

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.540, -84.629 (the zone’s center; the record gives no point)

A spotter in Coldwater measured 4 inches of snow. Law enforcement west of Celina and a social media post in Celina both measured 3.5 inches of snow. In southern portions of the county, 2 inches of snow was measured in Maria Stein and in St. Henry.

Winter Weather, Auglaize

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Auglaize forecast zone
Reported by
Social Media
Coordinates
40.561, -84.222 (the zone’s center; the record gives no point)

A social media post from St. Marys showed that 4.3 inches of snow fell there. The EMA in Wapakoneta measured 4 inches of snow.

Winter Weather, Hardin

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Hardin forecast zone
Reported by
Social Media
Coordinates
40.662, -83.659 (the zone’s center; the record gives no point)

A social media post from McGuffey showed 2 inches of snow fell there. The county garage in Kenton measured an inch.

Winter Weather, Shelby

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Shelby forecast zone
Reported by
CoCoRaHS
Coordinates
40.332, -84.205 (the zone’s center; the record gives no point)

The observer northwest of Fort Loramie measured 3 inches of snow. A social media post from near Botkins measured 2.4 inches.

Winter Weather, Logan

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Logan forecast zone
Reported by
Public
Coordinates
40.388, -83.766 (the zone’s center; the record gives no point)

A member of the public located 3 miles southwest of Rushsylvania reported 4.5 inches of snow. Social media posts reported 3.5 inches of snow in Russells Point and 3.4 inches of snow in Bellefontaine. The county garage north of Bellefontaine measured 3 inches of snow.

Winter Weather, Montgomery

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Montgomery forecast zone
Reported by
ASOS
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

The Dayton airport measured 0.7 inches of snow.

Winter Weather, Union

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Union forecast zone
Reported by
Social Media
Coordinates
40.299, -83.372 (the zone’s center; the record gives no point)

An inch and a half of snow was measured in Plain City.

Winter Weather, Delaware

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Delaware forecast zone
Reported by
Social Media
Coordinates
40.278, -83.005 (the zone’s center; the record gives no point)

Four and a half inches of snow was measured 4 miles north-northwest of Radnor. Three inches was measured in Delaware, while 2.8 inches fell in Sunbury.

Winter Weather, Franklin

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Franklin forecast zone
Reported by
Social Media
Coordinates
39.970, -83.009 (the zone’s center; the record gives no point)

Two inches of snow was measured in Hilliard. The Columbus airport measured 0.9 inches of snow.

Winter Weather, Clark

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Clark forecast zone
Reported by
Social Media
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

An half inch of snow was reported in Springfield.

Winter Weather, Fairfield

When
March 23, 12:00 PM EST to 8:00 PM EST
Where
Fairfield forecast zone
Reported by
Social Media
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

An inch of snow was reported in Pleasantville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566351, 566352, 566353, 566355, 566356, 566357, 566358, 566359, 566360, 566361, 566362.